Monday, March 24, 2008

Abused Vocabulary #1: "Sensitive"

Sometimes, people gratuitously misuse or overuse words in the context of medicine or pharmacy that drive me up the wall. Inspired by The Bronze Blog's doggerel section, I bring you a new feature for S.A.: Abused vocabulary. In these entries, we will explore words that tend to get flung around in such a way as to make them completely meaningless.

Today's word is sensitive.

Dictionary definitions are a poor basis for an argument. The purpose of a dictionary is to catalogue how people use words, not prescribe their meanings. I may have lifted that phrasing from Overcoming Bias, and if so, hat tip to them. Anyway, I'm not going to quote the dictionary at you. What I am going to tell you is how the word is commonly used in a medical context.

One of the classic examples of an adverse drug reaction is a hypersensitivity reaction. There are two major classes of hypersensitivity; immune and non-immune. Immune hypersensitivity includes anaphylaxis. In essence, immune hypersensitivity involves some part of the immune system "overreacting" to the presence of a foreign drug product. Immune hypersensitivity is generally dramatic and hard to overlook, depending on its severity. If your throat swells to the point where you're suffocating when you take penicillin, it's pretty clear that you should avoid penicillin in the future. Immunogenic hypersensitivity is highly unambiguous.

Non-immune sensitivity, on the other hand, is highly ambiguous. Which leads to people claiming "diseases" like multiple chemical sensitivity to be the source of life's ills. MCS is a non-specific diagnosis of a non-existent illness that is more likely a manifestation of a psychiatric problem than a problem with an environmental cause. But I digress. Luckily, few people I encounter on a daily basis claim to have MCS (although one did). But a lot of them do claim "sensitivity" to this or that drug--or just to "drugs."

If you want to annoy your pharmacist, tell them that "there are very few drugs that you can take."

It's true that some patients are more susceptible to particular side-effects due to age, gender, or other preexisting diseases. Drug interactions are another potential culprit. In the field, we call a patient's unwillingness to take a drug due to side-effects (real or imagined) intolerance. Some drugs have noteworthy (and common) side-effects that almost everyone experiences. High doses of niacin, for example, dilate blood vessels and produce a characteristic facial flushing reaction. A huge percentage of patients taking niacin experience flushing--it is an expected reaction, totally predictable based on the drug's pharmacologic profile.

But when patients pull "side-effects" out of seemingly nowhere, claiming that their sleeping pills make them itchy or that they've been jittery and nervous ever since they were switched from brand to generic on their antidepressant--one has to wonder what's going on. Part of the problem is likely "nocebo" effect--the fact that even patients administered an inert tablet containing no drug will report side-effects and associate them with taking the "drug." Sometimes these complaints can be explained by the pharmacology of the drug. Other times they cannot. Frequently reported adverse effects are collected and sent to the FDA for evaluation, and some of them do turn out to be related to the drug in question. But many more are in no way related to the drug, which is why most pharmacists--and doctors, for that matter--don't jump three feet every time a patient complains of "drug side effects." The signal to noise ratio is poor.

When a patient says "I'm very sensitive to drugs," what he or she really means is "I have no tolerance for the same side-effects that everyone else deals with without complaining." The vast majority of the time, the problem is not that these patients are affected by drugs "worse" than other people are. The problem is that the patients are picky. They have unrealistic expectations. They are frequently overly preoccupied with minor aches, pains, or sneezes. These are the patients who call the pharmacy to complain every time they get diarrhea during antibiotic therapy--a common side-effect that is frequently mentioned during patient counseling. They think that they are "informed" patients--that they keep close tabs on their body. They want to know every side-effect that might be caused by their medications. They are the hypervigilant patients of the pharmacy world.

This is all very annoying for your pharmacist. But these people aren't necessarily at fault. What can we do?

For starters, we can make sure to convey realistic expectations to patients. We should do our best to make sure that they receive information about side-effects in context, or they end up like this guy who was convinced he was growing breasts as a side-effect of his antacid. Drugs are not magical cures. They alter the way the body works to achieve a desired outcome, and drugs do not "know" what to alter and what to avoid, which is why most side-effects happen.

Some of these patients are legitimately concerned. But many others frequently seem like they're just seeking attention, hypochondriac-style. Claiming to be "sensitive" to all kinds of things makes them feel special. It's a common altie claim, actually, that they're "sensitive" to "drugs and chemicals," so they avoid them altogether and drink hyperdiluted nux vomica, because natural is safe. Nevermind that most of the world's deadliest poisons are made by plants and animals--not labs.

"Sensitive" doesn't mean anything in a clinical context. Be specific. State the name of the drug you took and what happened when you took it. If your pharmacist or physician seems skeptical that the drug was to blame, it isn't because he or she is an insensitive prick. It's because people are very bad at accurately establishing cause-and-effect, and the drug may not have been responsible at all.

No comments: